Feb. 24, 2000 (Cleveland) -- Natural doesn't necessarily equal good or healthy, says Lt. Commander Karl M. Jacobs, MD, who warns that so-called natural supplements, such as ma huang (a.k.a. ephedra), can be the cause of both mental and physical problems.
Ma huang has been used for centuries in traditional Chinese medicine as a stimulant and a treatment for asthma. It has recently become popular as a dietary supplement, despite the fact that between 1993 and 1997 the FDA reported 34 deaths and 800 medical and psychiatric complications associated with ma huang.
And more recently, Jacobs and a colleague, Kenneth A. Hirsch, MD, PhD, report in the journal Psychosomatics that ma huang use can cause psychoses and mood disorders in previously healthy patients. They describe two cases in which previously healthy, young Marines exhibited extreme symptoms, including violence, after regular use of supplements containing ma huang and its active ingredient, ephedrine.
In two cases reported by Jacobs and Hirsch, healthy, enlisted men showed evidence of psychotic episodes during use of supplements containing ma huang. In one case, a 27-year-old Marine became suicidal and extremely irritable. The Marine's behavior was so disruptive that he faced dismissal. His mood returned to normal when he discontinued the supplement. In the second case, a 20-year-old Marine experienced extreme psychosis while taking the supplement. He, too, returned to normal when the supplement was stopped. In each case the men had a maternal family history of depression.
Jacobs, a division psychiatrist for the 1st Marine Division at Camp Pendleton in California, tells WebMD that the natural supplement market is very attractive to health-conscious people, especially younger men and women who may be seeking ways to boost their stamina or aid in weight loss attempts.
But patients should discuss use of any supplement with their physicians, and physicians should conduct a "brown bag inventory" of all supplements and medications, Jacobs says. In such an inventory, patients are told to put all their medications and supplements into a paper bag and bring them to the office so that the clinician can thoroughly review all medications. It is particularly important to warn about supplements containing ma huang if the "patient has a relative, such as a mother, with a history of depression or if the patient has [high blood pressure] or other [heart] disease, because ma huang causes an increase in blood pressure, heart rate, and [breathing]," Jacobs says.